Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 145, NWS Indianapolis, IN

July 22, 20176 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 22, 2017, 1:57 AM EDT for 6 counties in Indiana. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2017, 1:57 AM EDT (05:57 UTC)
Expired
Jul 22, 2017, 2:45 AM EDT
In force
48 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Carroll County, IN, Clinton County, IN, Fountain County, IN, Montgomery County, IN, Tippecanoe County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 107 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 2:30 AM EDTTSTM WND DMG4 Nne Dayton, INSOME TREE DAMAGE FROM 750 TO 900 E BETWEEN SR 26 AND 200N. TIME ESTIMATE FROM RADAR BETWEEN 225 AND 250 AM.
Jul 22, 2:30 AM EDTTSTM WND DMGLafayette, INNUMEROUS TREES DOWN IN MULTIPLE PORTIONS OF THE COUNTY PER TIPPECANOE COUNTY SHERIFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2094 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2094 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1572 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.2
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

664 
WUUS53 KIND 220557
SVRIND
INC015-023-045-107-157-171-220645-
/O.NEW.KIND.SV.W.0145.170722T0557Z-170722T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
157 AM EDT SAT JUL 22 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Carroll County in north central Indiana...
  Eastern Fountain County in west central Indiana...
  Tippecanoe County in west central Indiana...
  Northwestern Clinton County in central Indiana...
  Warren County in west central Indiana...
  Northwestern Montgomery County in west central Indiana...

* Until 245 AM EDT.

* At 156 AM EDT, severe thunderstorms were located along a line
  extending from 6 miles east of Barce to near Boswell, moving
  southeast at 50 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Lafayette, Crawfordsville, Monticello, West Lafayette, Delphi,
  Veedersburg, Williamsport, Attica, Flora, Rossville, Shadeland,
  Dayton, Battle Ground, Mulberry, Waynetown, Linden, West Lebanon,
  Camden, Clarks Hill and Hillsboro.

This includes the following highways...
 Interstate 65 between mile markers 158 and 183.
 Interstate 74 between mile markers 15 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4074 8653 4069 8652 4069 8637 4055 8637
      3987 8703 4043 8753 4048 8753 4048 8709
      4056 8709 4056 8677 4066 8677 4068 8674
      4068 8676 4074 8675
TIME...MOT...LOC 0556Z 295DEG 42KT 4063 8715 4045 8737 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

NIELD
1 follow-up statement
352 
WWUS53 KIND 220616
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
216 AM EDT SAT JUL 22 2017

INC015-023-045-107-157-171-220645-
/O.CON.KIND.SV.W.0145.000000T0000Z-170722T0645Z/
Carroll IN-Fountain IN-Tippecanoe IN-Clinton IN-Warren IN-
Montgomery IN-
216 AM EDT SAT JUL 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM EDT
FOR CARROLL...EASTERN FOUNTAIN...TIPPECANOE...NORTHWESTERN CLINTON...
WARREN AND NORTHWESTERN MONTGOMERY COUNTIES...

At 215 AM EDT, severe thunderstorms were located along a line
extending from near Monticello to 6 miles northeast of Williamsport,
moving east at 50 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Lafayette, Crawfordsville, Monticello, West Lafayette, Delphi,
Veedersburg, Williamsport, Attica, Flora, Rossville, Shadeland,
Dayton, Battle Ground, Mulberry, Waynetown, Linden, West Lebanon,
Camden, Clarks Hill and Hillsboro.

This includes the following highways...
 Interstate 65 between mile markers 158 and 183.
 Interstate 74 between mile markers 15 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4074 8653 4069 8652 4069 8637 4055 8637
      3987 8703 4043 8753 4048 8753 4048 8709
      4056 8709 4056 8677 4066 8677 4068 8674
      4068 8676 4074 8675
TIME...MOT...LOC 0615Z 278DEG 45KT 4077 8667 4032 8719 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

NIELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 11:48 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 21, 11:48 PM EDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1148 PM EDT Fri Jul 21 2017

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 332 PM EDT Fri Jul 21 2017

Central Indiana will remain on the edge of a strong upper ridge into
Saturday.  This will maintain hot and exceptionally humid
conditions...along with threat for clusters of thunderstorms to
impact the region...especially north tonight and Saturday.
A Cold front will move south across Indiana Saturday night and
early Sunday.

Slightly cooler and drier weather will be the rule early next week
as high pressure behind the cold front moves east across our region.

frontal boundary will shift south of the area
by early Sunday with drier and slightly cooler air spreading into
the region for the second half of the weekend. High pressure will
bring mainly dry weather with seasonable temperatures beginning
early next week.

An area of low pressure approaching from the west will produce a
chance of more showers and Thunderstorms Thursday and Friday.

&&

.NEAR TERM /Rest of Tonight/...

Issued at 1008 PM EDT Fri Jul 21 2017

UPDATE...
Increased clouds and overnight lows a few degrees over the
northern counties, otherwise no major changes. Scattered showers
and thunderstorms continue to impact central Indiana with the
highest chances over the northern counties through the night.
Updated grids have been sent.

PREVIOUS DISCUSSION...
A strong upper ridge was over the south central U.S....while a
stationary front extended from extreme northern Indiana west across
southern Iowa to Nebraska.   Models indicate a very unstable airmass
south of the front and with low level convergence along the
front...especially to our west.  Thunderstorms will increase over
Iowa and northwest Illinois next several hours and will likely
spread east toward northern Indiana by late evening.
SPC has our northwest sections in an enhanced risk of severe weather
later tonight.

Will mention slight chance POPS most areas this evening...increasing
to likely POPS near or shortly after midnight across our northwest
with stronger thunderstorms spread east across our northern sections
late tonight.

An isolated thunderstorm may linger into our south early this
evening per high res model.  Otherwise it should be dry there later
tonight. Lows tonight will be in the middle 70s with some lower
70s in a few areas.

&&

.SHORT TERM /Saturday through Monday/...
Issued at 332 PM EDT Fri Jul 21 2017

Forecast challenges focus on precip chances mainly Saturday and
Saturday night and also with...excessive heat and humidity south.

An area of low pressure over the upper midwest will move east across
northern Indiana and the southern great lakes Saturday and a cold
front will move south across our region Saturday night and early
Sunday.

Scattered thunderstorms will be the rule over northern sections...
while hot humid and mostly dry conditions will occur south with the
air mass more capped there.

The combination of highs in the middle 90s and high humidities will
produce heat index values from 105 to 109 across our south and will
continue heat advisories along and south of a Terre Haute to North
Vernon line through Saturday.

Expect our best chance of thunderstorms to be Saturday evening and
raised POPS some area then.

The cold front will move south into Kentucky Monday as weak high
pressure builds into the great lakes.   This will allow for mostly
dry and slightly cooler weather Sunday into Monday.  In most cases
stayed close to a MOS blend on temperatures.

&&

.LONG TERM /Monday night through Friday/...

Issued at 237 PM EDT Fri Jul 21 2017

The long term starts out dry with high pressure over the area, and
confidence in this dry period is moderate. Lower confidence for the
low chance pops that arrive Wednesday, with general model
disagreement on any sort of upper wave making it into the area.
Higher chances for showers and thunderstorms arrive Thursday and
Friday with a front that could stall out as an upper ridge over the
area buckles. Temperatures in the mid 80s expected Tuesday with mid
to upper 80s Wednesday. Thursday and Friday lower confidence in
temperatures due to rain/storm chances, but thicknesses suggest
generally mid to upper 80s.

&&

.AVIATION /Discussion for the 22/06Z TAF Issuance/...

Issued at 1146 PM EDT Fri Jul 21 2017

Scattered showers and thunderstorms will continue through the TAF
period, but conditions will generally be at VFR levels. The
exception will be any reduced visibilities and ceilings (MVFR)
that could occur with any storms that do form. Winds will
generally be south/southwesterly at 8 to 12 kts.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM EDT Saturday for INZ051>053-060>062-
067>072.

&&

SYNOPSIS...JH
NEAR TERM...JH/TDUD
SHORT TERM...JH
LONG TERM....CP
AVIATION...TDUD
Hazardous weather outlook, Jul 21, 4:49 PM EDT, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
449 PM EDT Fri Jul 21 2017

INZ021-028-029-222100-
Carroll-Warren-Tippecanoe-
Including the city of Lafayette
449 PM EDT Fri Jul 21 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: There is an ENHANCED RISK for Severe storms tonight.

Hazards: Damaging winds, heavy rain and localized flooding, isolated
tornadoes, large hail, and lightning.

Timing: ANytime...but best chances for severe storms after 1100 PM

Discussion: Upper level disturbances will interact with hot and humid
air to produce some thunderstorms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Thunderstorm activity is possible at times through Monday.
Scattered severe storms will be possible Saturday. Damaging winds
and large hail, along with heavy rainfall producing flash flooding,
are the primary threats.

Hot and humid conditions will be the rule into the weekend. Maximum
heat index values from around 95 to near 105 can be expected through
Saturday.

Discussion: Hot air will remain across central Indiana into the
weekend. A front along with upper level disturbances will bring
thunderstorm chances to all or parts of the area at times through the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through Saturday night.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ030-031-035>049-222100-
Clinton-Howard-Fountain-Montgomery-Boone-Tipton-Hamilton-Madison-
Delaware-Randolph-Vermillion-Parke-Putnam-Hendricks-Marion-Hancock-
Henry-
Including the cities of Frankfort, Kokomo, Crawfordsville, Anderson,
Muncie, and Indianapolis
449 PM EDT Fri Jul 21 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: There is a SLIGHT RISK for severe storms this evening and
tonight.

Hazards: Damaging winds, heavy rain and localized flooding, isolated
tornadoes, large hail, and lightning.

Timing: Anytime this evening, but the best chances for severe storms
will after 1100 PM. Heat will be at its worst during the afternoon
and early evening.

Discussion: Upper level disturbances will interact with hot and humid
air to produce some thunderstorms. Heat index values will top out in
the upper 90s to low 100s.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Thunderstorm activity is possible at times through Monday.
Scattered severe storms will be possible Saturday. Damaging winds
and large hail, along with heavy rainfall producing flash flooding,
are the primary threats.

Hot and humid conditions will be the rule into the weekend. Maximum
heat index values from around 95 to near 105 can be expected through
Saturday.

Discussion: Hot air will remain across central Indiana into the
weekend. A front along with upper level disturbances will bring
thunderstorm chances to all or parts of the area at times through the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through Saturday night.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ051>057-060>065-067>072-222100-
Vigo-Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-
Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-
Jennings-
Including the cities of Terre Haute, Shelbyville, Bloomington,
Columbus, Vincennes, Bedford, and Seymour
449 PM EDT Fri Jul 21 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorms will be possible at times mainly this
evening and tonight. A few severe storms will be possible. Hot
conditions expected this afternoon. A heat advisory is in effect for
parts of southern Central Indiana.

Hazards: Damaging winds, heavy rain and localized flooding,
lightning, heat and heat related illnesses.

Timing: Storms will be a threat throughout the period, but the best
chances for severe storms will be during the late evening and
overnight hours. Heat will be at its worst during the afternoon and
early evening.

Discussion: Upper level disturbances will interact with hot and humid
air to produce some thunderstorms. Heat index values will top out
from 105-110 degrees.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Thunderstorm activity is possible at times through Monday.
Scattered severe storms will be possible Saturday. Damaging winds
and large hail, along with heavy rainfall producing flash flooding,
are the primary threats.

Hot and humid conditions will be the rule into the weekend. Maximum
heat index values from around 105 to near 110 can be expected
through Saturday.

Discussion: Hot air will remain across central Indiana into the
weekend. A front along with upper level disturbances will bring
thunderstorm chances to all or parts of the area at times through the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through Saturday night.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

PUMA

In the hours before

Local storm report, Jul 22, 12:43 AM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1243 AM EDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 AM     TSTM WND DMG     EDGEWOOD                40.11N 85.74W
07/22/2017                   MADISON            IN   PUBLIC

            POWER POLES DOWNED IN EDGEWOOD. REPORTED VIA
            TWITTER.

&&
Special weather statement, Jul 22, 12:45 AM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1245 AM EDT SAT JUL 22 2017

INZ040-041-220530-
Madison IN-Delaware IN-
1245 AM EDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MADISON AND NORTHERN
DELAWARE COUNTIES UNTIL 130 AM EDT...

At 1245 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Alexandria, or 8 miles northwest of Muncie, moving
northeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Muncie, Albany, Eaton and Gaston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4017 8555 4026 8566 4038 8554 4038 8522
      4030 8522
TIME...MOT...LOC 0445Z 228DEG 21KT 4025 8554

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 12:45 AM EDTSpecial Weather StatementINDDelaware45 min
Jul 22, 2:45 AM EDTSevere Thunderstorm WarningINDBoone, Carroll, Clinton, Fountain, Howard, Montgomery and 2 more60 min
Jul 22, 3:44 AM EDTSpecial Weather StatementINDHamilton, Hancock, Marion76 min
Jul 22, 4:29 AM EDTSevere Thunderstorm WarningINDDelaware, Henry, Randolph46 min
Jul 22, 4:40 AM EDTAreal Flood WarningINDClinton, Tippecanoe3 hr
Jul 22, 5:37 AM EDTAreal Flood WarningINDClinton, Hamilton, Tipton3 hr
Jul 22, 8:14 AM EDTRiver Flood WarningINDTippecanoe32 hr
Jul 22, 11:04 AM EDTRiver Flood WarningINDClinton, Tippecanoe20 hr
Jul 22, 11:04 AM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren4 days
Jul 22, 11:04 AM EDTRiver Flood WarningINDFountain, Parke, Vermillion, Warren5 days
Jul 22, 11:04 AM EDTRiver Flood WarningINDParke, Vermillion, Vigo6 days
Jul 22, 11:04 AM EDTRiver Flood WarningINDSullivan, Vigo6 days
Jul 22, 7:33 PM EDTSpecial Weather StatementINDVigo27 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.